List three causes of coma with bilateral miosis. (15% marks)

[Click here to toggle visibility of the answers]

College Answer

  • Pontine lesions
  • Thalamic haemorrhage
  • Metabolic encephalopathy
  • Organophosphate
  • Other cholinergic agents (e.g. donezepil for Alzheimers)
  • Opioids, barbituates, GHB, clonidine
  • Mushroom intoxication (cholinergic effect)

Discussion

Chris Nickson has done an awesome thing about this at LITFL. I have shamelessly ripped him off, because I have no access to Bhidayasiri's "Neurological differential diagnosis: a prioritized approach" which is given as his main reference.

Anyway. The more specific answer should mention that among focal neurological causes, bilateral lesions are required to cause bilateral miosis.

Thus, the corrected list of causes would resemble the following:

  • Bilateral pontine lesions
  • Bilateral thalamic lesions
  • Metabolic encephalopathy
  • Cholinergic drugs
    • Organophosphates
    • Myasthenia gravis drugs (the 'stigmines, eg. pyridostigmine)
    • Alzheimers nootropics (the 'pezils, eg. donepezil)
    • Sarin gas
  • Non-cholinergic drugs:
    • Opiates
    • Barbiturates
    • GHB
    • Clonidine
    • GHB
    • Chloral hydrate
    • Valproate
    • Atypical antipsychotics
    • Phenothiazines

Causes of bilaterally small pupils which do not produce coma:

  • Neurosyphilis (bilateral Argyll-Robertson pupils)
  • Diabetic neuropathy
  • Late Holmes-Adie pupils (initially, they are dilated)
  • Bilateral Horner's Syndrome, due to:
    • Bilateral carotid dissection
    • Bilateral neck trauma
    • Cluster headache
    • Or, massive thalamic or pontine damage 

The whole "metabolic encephalopathy" thing is somewhat vague, and is included here because it is technically accurate. Metabolic encephalopathy can describe many things, and produce many signs.

A reader of LITFL had also pointed out that phenothiazines should be expected to cause mydriasis, by virtue of their anticholinergic effect. This is not the case. A 1973 article from California Medicine reports 48 cases of phenothiazine poisoning, in which the pupils were almost invariably small. This can be attributed to the alpha-antagonist effects of these drugs, which override the anticholinergic effects.

References

References

The LITFL summary of cranial nerve lesions is without peer in terms of useful information density.

Specifically, the reader is directed to Coma and Small Pupils, aka Neurological Mind-boggler 002

Walker, H. Kenneth, W. Dallas Hall, and J. Willis Hurst. "Clinical methods." 3rd edition.(1990).Chapter 58 The Pupils - by Robert H. Spector.

Barry, Daniel, Frank L. Meyskens Jr, and Charles E. Becker. "Phenothiazine Poisoning A Review of 48 Cases." California medicine 118.1 (1973): 1.